Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2017, 11:24 PM CDT for Gove County, Sheridan County, Thomas County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 11:24 PM CDT (04:24 UTC)
- Expired
- May 11, 2017, 12:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gove County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 11:32 PM CDT | HAIL 1.5 | 5 S Grainfield, KS | PING PONG BALL SIZED HAIL REPORTED BY PUBLIC VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
872
WUUS53 KGLD 110424
SVRGLD
KSC063-179-193-110530-
/O.NEW.KGLD.SV.W.0034.170511T0424Z-170511T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1124 PM CDT WED MAY 10 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Thomas County in northwestern Kansas...
Southern Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
* Until 1230 AM CDT
* At 1122 PM CDT, a severe thunderstorm was located 4 miles
southwest of Grainfield, moving north northwest at 20 mph. Other
thunderstorms will move through the area during this time.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Emergency management has reported flooding is occuring
in the town of Grinnell. It is an emergency situation.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quinter, Grainfield, Grinnell, Gove, Park and Angelus.
This includes Interstate 70 in Kansas between mile markers 77 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and will lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10074 3932 10083 3933 10020 3890 10015
3870 10016
TIME...MOT...LOC 0422Z 151DEG 15KT 3905 10051
HAIL...1.25IN
WIND...60MPH
$$
JN3 follow-up statements
678
WWUS53 KGLD 110453
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1153 PM CDT WED MAY 10 2017
KSC063-179-193-110530-
/O.CON.KGLD.SV.W.0034.000000T0000Z-170511T0530Z/
Thomas KS-Sheridan KS-Gove KS-
1153 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN THOMAS...SOUTHERN SHERIDAN AND GOVE COUNTIES...
At 1152 PM CDT, a severe thunderstorm was located 5 miles northeast
of Gove, moving north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quinter, Grainfield, Grinnell, Gove, Park and Angelus.
This includes Interstate 70 in Kansas between mile markers 77 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10074 3932 10083 3933 10020 3890 10015
3870 10016
TIME...MOT...LOC 0452Z 189DEG 12KT 3900 10040
HAIL...1.25IN
WIND...60MPH
$$
JN629
WWUS53 KGLD 110457
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1157 PM CDT WED MAY 10 2017
KSC193-110506-
/O.CAN.KGLD.SV.W.0034.000000T0000Z-170511T0530Z/
Thomas KS-
1157 PM CDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3871 10047 3929 10059 3933 10020 3890 10015
3870 10016
TIME...MOT...LOC 0456Z 189DEG 12KT 3899 10040
$$
KSC063-179-110530-
/O.CON.KGLD.SV.W.0034.000000T0000Z-170511T0530Z/
Sheridan KS-Gove KS-
1157 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN SHERIDAN AND EASTERN GOVE COUNTIES...
At 1156 PM CDT, a severe thunderstorm was located 5 miles east of
Gove, moving north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quinter, Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 90 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3871 10047 3929 10059 3933 10020 3890 10015
3870 10016
TIME...MOT...LOC 0456Z 189DEG 12KT 3899 10040
HAIL...1.25IN
WIND...60MPH
$$
JN456
WWUS53 KGLD 110500
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1200 AM CDT THU MAY 11 2017
KSC063-179-110510-
/O.CAN.KGLD.SV.W.0034.000000T0000Z-170511T0530Z/
Sheridan KS-Gove KS-
1200 AM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN AND
EASTERN GOVE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled. However small hail and heavy rain are still possible
with this thunderstorm.
LAT...LON 3871 10047 3929 10059 3933 10020 3890 10015
3870 10016
TIME...MOT...LOC 0458Z 151DEG 15KT 3901 10041
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:55 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 10, 5:55 PM CDT, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 455 PM MDT Wed May 10 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 230 PM MDT Wed May 10 2017 Closed mid-upper low will bring periods of showers and thunderstorms to our CWA this afternoon through Thursday afternoon as it tracks from the Four Corners region (current) and across southern Kansas tonight and Thursday. Stalled front is near our southern CWA and will act as a focus for early initiation. A cold front is slowly moving into northeast Colorado, and this will move into our CWA later this evening as the main upper low begins to slide into the plains. A shortwave trough rotating around the upper low is now moving into southeast Colorado and thunderstorm activity is beginning to increase in this area. Clearing skies have allowed instability to increase and latest analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and this may increase a little more before cold front moves through this evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by the 600-500mb layer, and effective shear is actually much less. Low level shear is particularly unimpressive. Due to the lower effective shear values, confidence is low in more organized cells across much of our CWA (pulse type thunderstorms more likely). Frontal zone near surface low may initially behave more like a warm front this afternoon and bulge northward as shortwave approaches, and this may result in a little better low level shear and could support a few super cells. Trend still seems to support better severe threat south of Nebraska state line, and in particular south of I-70 (closer to frontal zone). We are still looking at a favorable track on the upper low for a deformation zone to track across our CWA, and strong forcing will combine with good moisture advection to produce widespread showers (embedded thunderstorms) from this evening through early Thursday afternoon (when upper low shifts east). Periods of moderate to heavy rainfall appear likely. Thunderstorms in the afternoon and evening will tend to have slow storm motions which is concerning considering recent rainfall. Other that early in the event, the rest of the precipitation may occur over a prolonged enough period of time to keep any flood threat very localized. Ponding/runoff may be more of an issue than flash flooding, and this will need to monitored. Due to the localized nature of the flood threat, the decision was made not to issue a flood watch at this time. Temperatures Thursday are going to be highly dependent on precip clearing, and there is a chance that some locations Thursday may not see low clouds clear until almost sunset. This could keep highs closer to 50 degrees (not far from morning lows). .LONG TERM...(Thursday night through Wednesday) Issued at 121 PM MDT Wed May 10 2017 The first half of the long term period (Thursday night through Sunday) will start off dry with a ridge over the region. Then the second half of the period (Monday through Wednesday) will have the potential for returned precipitation chances over portions of the region. After the ridge begins to move east, southwest flow will start to move into the area on Sunday due to a strong trough in the western CONUS. As the trough slowly moves east there will be embedded shortwave troughs that move over the region each day. These could create chances for precipitation over the CWA, but current guidance does not show a very strong signal for wide spread precipitation chances or severe storms. The beginning of next week will need to be monitored. Temperatures during the period will be in the 70s on Friday, then an increase into the 80s through the remainder of the period. Sunday could see some low 90s over the eastern portions of the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 455 PM MDT Wed May 10 2017 For both taf sites...a mix of conditions is expected thru the forecast period from VFR down to LIFR. Ceilings will range from BKN-OVC050 down to OVC007-010 at time...especially after 08z Thursday. Generally 3-6sm in light/moderate showers and thunder. 1sm at times in heavier showers...especially for KGLD. VFR for KGLD after 20z Thursday...and 12z Thursday for KMCK. Winds NNE 10-15kts with gusts to 25kts thru 03z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, May 10, 8:51 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 751 PM MDT Wed May 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 751 PM MDT Wed May 10 2017 /851 PM CDT Wed May 10 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TONIGHT THROUGH THURSDAY AFTERNOON... Widespread rain showers with isolated thunderstorms are expected through tonight. After the strongest storms end this evening, moderate to heavy rainfall is expected across the region this evening through midday Thursday. This could lead to local flash flooding, ponding of water, and rises on areas of rivers and creeks. .DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in any reports of flooding...high winds and hail...but do so safely.
In the hours before
Local storm report, May 10, 8:45 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM FLASH FLOOD OAKLEY 39.13N 100.85W
05/10/2017 LOGAN KS EMERGENCY MNGR
1.32 INCHES OF RAIN AND MINOR STREET FLOODING IN TOWN.
&&
JNSpecial weather statement, May 10, 9:09 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
809 PM MDT WED MAY 10 2017
KSZ014-015-028-029-041-042-110315-
Wichita KS-Gove KS-Sheridan KS-Greeley KS-Thomas KS-Logan KS-
809 PM MDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN THOMAS...
LOGAN...SOUTHEASTERN GREELEY...SOUTHWESTERN SHERIDAN AND NORTHWESTERN
GOVE COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...
At 808 PM MDT/908 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles north of Grainfield
to 12 miles northeast of Coolidge. Movement was east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oakley, Leoti, Grainfield, Grinnell, Monument, Russell Springs and
The Monument Rocks.
This includes Interstate 70 in Kansas between mile markers 68 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 10152 3870 10148 3875 10148 3899 10129
3940 10058 3902 10044 3870 10084 3870 10113
3846 10113 3826 10137 3826 10186
TIME...MOT...LOC 0208Z 270DEG 7KT 3920 10044 3819 10188
JNLocal storm report, May 10, 10:00 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL GRINNELL 39.12N 100.63W
05/10/2017 E0.88 INCH GOVE KS EMERGENCY MNGR
EM REPORTED CAR AND SEMI TRUCK HAVE SLIDE OFF I-70
BETWEEN MILE MARKER 83 AND 85 DUE TO NICKEL AND PEA SIZED
HAIL COVERING THE ROAD.
&&
SMELocal storm report, May 10, 10:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 5 S GRAINFIELD 39.04N 100.47W
05/10/2017 E1.00 INCH GOVE KS TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL.
&&
SMELocal storm report, May 10, 11:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM FLASH FLOOD GRINNELL 39.12N 100.63W
05/10/2017 GOVE KS EMERGENCY MNGR
EM REPORTS STREETS FLOODED, DRAINAGE FULL, WATER OVER
WHEELS OF CARS, AND LOGS FLOATING DOWN STREETS.
&&
SMELocal storm report, May 10, 11:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM FLASH FLOOD GRINNELL 39.12N 100.63W
05/10/2017 GOVE KS EMERGENCY MNGR
EM REPORTS THAT A PERSON DROVE INTO FLOODED ROADWAY AND
ENDED UP IN DRAINAGE DITCH.THE PERSON WAS SAFELY REMOVED
FROM THEIR CAR.
&&
SMEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:12 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 63 min |
| May 10, 7:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 27 min |
| May 10, 7:30 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| May 10, 8:03 PM CDT | Flash Flood Warning | GLD | Logan, Thomas | 3 hr |
| May 10, 8:19 PM CDT | Special Weather Statement | GLD | Logan | 56 min |
| May 10, 9:09 PM CDT | Special Weather Statement | GLD | Logan, Wichita | 66 min |
| May 10, 9:25 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| May 10, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 43 min |
| May 10, 10:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 56 min |
| May 10, 10:52 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 4 hr |
| May 10, 10:56 PM CDT | Flash Flood Warning | GLD | Logan, Thomas | 3 hr |
| May 10, 11:00 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 3 hr |
| May 11, 2:16 AM CDT | Areal Flood Warning | GLD | Gove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more | 32 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.